New Jersey, 2015Strong Wind in New Jersey, April 4, 2015
April 4, 2015 · NWS PHI · 14 events in 14 counties and zones
Strong, gusty northwest winds circulating around an intensifying low pressure system and approaching high pressure system had the greatest impact across northern New Jersey and coastal southern New Jersey during the second half of the morning into the afternoon on the 4th. Peak wind gusts in these areas reached between 45 mph and 50 mph and knocked down weak tree limbs and wires.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong, gusty northwest winds circulating around an intensifying low pressure system and approaching high pressure system had the greatest impact across northern New Jersey and coastal southern New Jersey during the second half of the morning into the afternoon on the 4th. Peak wind gusts in these areas reached between 45 mph and 50 mph and knocked down weak tree limbs and wires. In the rest of the southern half of the state, while still windy, most peak wind gusts were less than 40 mph.
Peak wind gusts included 48 mph in Wantage (Sussex County), Cream Ridge and Sea Girt (both Monmouth County), 47 mph in Sea Isle City (Cape May County) and Waretown (Ocean County), 46 mph in Harvey Cedars (Ocean County) and 44 mph in Alexandria (Hunterdon County) and Princeton (Mercer County).
The strong winds followed the passage of a cold front in New Jersey during the early morning on the 4th. A low pressure system on the front over southern New England intensified during the day as it moved toward the Canadian Maritimes. This increased the pressure gradient (difference) between it and an approaching high pressure system from the lower Missouri Valley. Winds decreased late that afternoon as the high pressure system moved nearer and the low pressure went farther away in the Canadian Maritimes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 4, 3:03 AM EST, 4 hours 27 minutes earlier.
Area forecast discussion, Apr 4, 3:03 AM EST, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
403 AM EDT SAT APR 4 2015
.SYNOPSIS...
A COLD FRONT WILL MOVE OFFSHORE EARLY TODAY AND HIGH PRESSURE
WILL MOVE ACROSS THE REGION THROUGH THE WEEKEND. A FRONT WILL BE
POSITIONED JUST TO OUR NORTH ON TUESDAY AND WILL VERY SLOWLY MOVE
SOUTHWARD ON WEDNESDAY AS HIGH PRESSURE OVER QUEBEC BUILDS DOWN.
THE SAME FRONT IS THEN FORECAST TO LIFT BACK TO THE NORTH ON
THURSDAY AND FRIDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
COLD FRONT IS STILL MOVING ACROSS THE REGION AND SHOULD BE EXITING
THE COAST SHORTLY AFTER SUNRISE. MEANWHILE, A DEEPENING WAVE ALONG
THE FRONT CONTINUES TO MOVE TOWARDS THE NORTHEAST THIS MORNING,
HELPING TO PULL THE REMAINING MOISTURE WITH IT. STRONG SOUTHWESTERLY
WINDS AHEAD OF THE FRONT WILL QUICKLY VEER TOWARDS THE NORTHWEST AND
INCREASE IN INTENSITY AS COLD AIR ADVECTION KICKS IN. THE BIGGEST
ISSUE TODAY WILL BE THE WINDS AS DEEP LAYER MIXING OCCURS. THE
STRONGEST PUSH OF CAA AND BEST PRESSURE RISES OCCUR THROUGH THE
EARLY AFTERNOON HOURS ALLOWING FOR NEARLY 35 TO 40 KNOTS OF BOUNDARY
LAYER WINDS TO MIX DOWN. WE KEEP OUR GUSTS JUST SHY OF WIND ADVISORY
CRITERIA, BUT EVEN WINDS GUSTING INTO THE MID TO UPPER-30 KNOTS
RANGE ARE ENOUGH TO BRING DOWN WEAKENED/DEAD TREE LIMBS AND TOSS YOUR
GARBAGE CANS AROUND.
THIS AFTERNOON WE CONTINUE THE DEEP LAYER MIXING BUT THE PRESSURE
GRADIENT BEGINS TO SLACKEN A BIT AND THE WINDS ALOFT BEGIN TO
SUBSIDE A TAD, SO AS WE GO THROUGH THE REMAINDER OF THE DAY THE
GUSTS SHOULD BE DECREASING IN MAGNITUDE.
TEMPERATURES WILL DROP BEHIND THE FRONT THIS MORNING BEFORE TICKING
UPWARD A BIT THIS AFTERNOON. THE WESTERLY FLOW SHOULD HELP WITH THE
DOWNSLOPING COMPONENT BUT THE AIRMASS ALOFT IS MUCH COOLER THAN IN
DAYS PAST. WE BASICALLY HAVE ALREADY HIT OUR DAILY MAX EARLY THIS
MORNING.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...
HIGH PRESSURE WILL BE IN CONTROL OF OUR SENSIBLE WEATHER SO WE
EXPECT CLEAR SKIES WITH MUCH LESS WIND TONIGHT. TEMPERATURES WILL
DROP INTO THE LOW TO MID-30S IN A LOT OF PLACES. NOT ENTIRELY SURE
IF WE FULLY DECOUPLE TONIGHT BUT OUR MORE SHELTERED LOCATIONS WILL
RADIATE A BIT MORE AND MAY DROP BELOW FREEZING.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
AT THE START OF THE EXTENDD PD, HIGH PRES WILL BE ANCHORED OVER
THE SERN STATES. AS A RESULT, GENLY DRY WX IS ANTICIPATED ON SUN.
HOWEVER, AS THE HIGH MOVES EWD LATER SUN INTO SUN NIGHT, SOME S/WV
ENERGY WILL MOVE ACRS MAINLY NRN AREAS AND CUD TRIGGER SOME
PRECIP. ANY QPF WUD BE LIGHT WITH THIS FEATURE.
THE FIRST PART OF MON LOOKS DRY AS WELL, THEN A WARM FNT,
ASSOCIATED WITH LOW PRES OVER THE CNTRL PLAINS WILL APPROACH THE
REGION. THIS FRONT WILL BECOME QUASI-STATIONARY OVER NRN AREAS AND
WILL BRING SOME RAIN WITH IT. THE TIMING AND EXTENT OF PRECIP ON
MON IS QUESTIONABLE WITH THE GFS BEING WETTER THAN THE ECMWF AND
NAM/WRF. THE BEST CHCS APPEAR ONCE AGAIN OVER NRN AREAS. SO WILL
CARRY LOW CHC POPS THERE AND SLIGHT CHCS MOST ELSEWHERE.
THIS FRONT WILL REMAIN THE MAIN WX FEATURE FOR MOST OF THE WEEK.
IT WILL SLOWLY MOVE SWD ON TUE AND MORE SO ON WED. BASED ON
CURRENT GUID, PRECIP CHCS WILL RISE ON TUE AND IF I HAD TO PICK A
WET PD ATTM, IT WUD BE TUE NIGHT OR WED, BUT THE MDLS DISAGREE ON
THE DETAILS. THE GFS IMPLIES A BREAK WED MRNG BEFORE ANOTHER SURGE
LATER WED.
HIGH PRES OVER ERN CANADA TRIES TO RIDGE DOWN ON THU AND MAY END
THE PRECIP OR PUSH IT OVER SRN AREAS. THE EXTENT TO WHICH THIS
HAPPENS IS ALSO IN QUESTION. THE ECMWF BASICALLY KEEPS THU DRY,
WHILE THE GFS HAS SOME PRECIP OVER THE SRN HALF OF THE AREA. FOR
NOW, JUST CARRYING SOME LOW POPS.
THEN THE AFOREMENTIONED FRONT BEGINS MOVG NWD AGAIN THU NIGHT INTO
FRO AS THE LOW OVER THE PLAINS ADVANCES TWD THE GRTLKS. THU NIGHT
INTO ERLY FRI COULD BE RAINY, THOUGH THE LATEST GUID INDICATES WE
COULD END UP BEING DRY SLOTTED FRI AFTN.
THIS IS A LOWER THAN AVERAGE CONFIDENCE FCST AS IT WILL BE VERY
DEPENDENT ON THE POSN OF THE FRONT. WHILE NO DAY LOOKS TO BE A
COMPLETE WASHOUT, CERTAINLY AFTER MON NIGHT, THERE WILL BE AT
LEAST RAIN CHCS FOR PORTIONS OF THE AREA (MOSTLY N) THRU THE WEEK
AND A LOT OF CLOUDS. DUE TO THE OVERALL UNCERTAINTY, POPS WERE
GENLY HELD IN THE CHC CATEGORY THRU OUT THE MID AND LATE WEEK
PORTION OF THE FCST. REMEMBER THE OLD ADAGE ABOUT APRIL SHOWERS?
FOR ONCE WE WILL HAVE A WEEK OF TEMPS CLOSE TO OR ABV NRML. TUE
CUD END UP BEING THE DAY TO WATCH FOR REALLY WARM TEMPS IF THE
FRONT STAYS TO OUR NORTH AND WE REMAIN IN SWLY FLOW. IF THE FRONT
IS CLOSE ENOUGH AND OR THE WIND GOES TO A MORE ELY DIRECTION THEN
TEMPS WILL BE CLOSE TO NRML. WED WILL BE THE COOL DAY WITH THE
BEST RAIN CHCS AND THE FRONT TO THE S.
&&
.AVIATION /07Z SATURDAY THROUGH WEDNESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.
THIS MORNING - THIS EVENING...SOME LINGERING MVFR BUT TRENDING TO
VFR BY LATER THIS MORNING. GUSTY SOUTHWESTERLY WINDS VEER TOWARDS
THE NORTHWEST THIS MORNING AND INCREASE QUITE A BIT. GUSTS SHOULD
REACH INTO THE MID TO POSSIBLY UPPER 30 KNOTS RANGE THROUGH THE
EARLY AFTERNOON HOURS BEFORE DECREASING A BIT. SKIES WILL GRADUALLY
CLEAR DURING THE AFTERNOON HOURS.
TONIGHT...VFR. WE LOSE THE GUSTS DURING THE LATE EVENING HOURS AS
WINDS BACK SLIGHTLY TOWARDS THE WEST. EXPECTING SOME REMAINING
GRADIENT IN PLACE SO DO NOT FULLY EXPECT WINDS TO COMPLETELY DROP
OFF.
OUTLOOK...
SUN - MON...VFR. LOW CHANCES OF RAIN SHOWERS AT KABE. HIGH
CONFIDENCE.
TUE - WED...VFR WITH PERIODS OF MVFR IN RAIN. MDT CONFIDENCE
OVERALL. LOW CONFIDENCE ON TIMING.
&&
.MARINE...
TODAY...WE CONTINUE THE GALE WARNING FOR ALL OUR WATERS AS THE COLD
FRONT MOVES THROUGH BY MID TO LATE MORNING. GUSTS INTO THE MID TO
UPPER-30S IS EXPECTED THROUGH THE AFTERNOON HOURS AS SEAS, RUNNING
AROUND 8 FEET RIGHT, DECREASE A BIT THIS AFTERNOON WITH THE OFFSHORE
FLOW.
TONIGHT...SUB-SCA CONDITIONS ARE EXPECTED TONIGHT AFTER WE LOSE THE
GUSTS BY LATE EVENING. SEAS WILL CONTINUE TO TREND DOWNWARD TONIGHT
AS WINDS BACK TOWARDS THE WEST A BIT.
OUTLOOK...
SUN THROUGH WED...MOST OF SUN LOOKS TO BE BELOW SCA, BUT CONDS CUD
BE AOA SCA BY EVE AND CONTINUING INTO SUN NIGHT. SUB SCA CONDS ARE
THEN EXPECTED MON INTO ERLY TUE. THEN ANOTHER CHC OF SCA CONDS
APPEARS LATER TUE INTO WED AS A SLOW MOVG FRONT MOVES SWD OVER
THE WATERS. THE BEST CHCS ARE FOR THE NRN WATERS, BUT WILL BE
DEPENDENT ON WHERE THE BNDRY SETS UP.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...GALE WARNING UNTIL 6 PM EDT THIS EVENING FOR ANZ430-431-
450>455.
&&
SYNOPSIS...NIERENBERG
NEAR TERM...HEAVENER
SHORT TERM...HEAVENER
LONG TERM...NIERENBERG
AVIATION...HEAVENER/NIERENBERG
MARINE...HEAVENER/NIERENBERGHazardous weather outlook, Apr 4, 3:05 AM EST, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
405 AM EDT SAT APR 4 2015
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-050815-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-
WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
405 AM EDT SAT APR 4 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
THE WIND COULD GUST UP TO 40 MPH THROUGH EARLY AFTERNOON.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ430-431-450>455-050815-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
405 AM EDT SAT APR 4 2015
...GALE WARNING IN EFFECT UNTIL 6 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Strong Wind, Eastern Ocean
- When
- April 4, 7:30 AM EST to 4:30 PM EST
- Where
- Eastern Ocean forecast zone
- Measured
- 40 kt (46 mph) measured gust
- Property damage
- $500
- Reported by
- Mesonet
- Coordinates
- 39.866, -74.250 (the zone’s center; the record gives no point)
Strong Wind, Sussex
- When
- April 4, 8:00 AM EST to 4:00 PM EST
- Where
- Sussex forecast zone
- Measured
- 42 kt (48 mph) measured gust
- Property damage
- $500
- Reported by
- Mesonet
- Coordinates
- 41.140, -74.690 (the zone’s center; the record gives no point)
Strong Wind, Eastern Atlantic
- When
- April 4, 8:30 AM EST to 2:30 PM EST
- Where
- Eastern Atlantic forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $500
- Reported by
- Mesonet
- Coordinates
- 39.469, -74.634 (the zone’s center; the record gives no point)
Strong Wind, Mercer
- When
- April 4, 8:30 AM EST to 11:30 AM EST
- Where
- Mercer forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $500
- Reported by
- Mesonet
- Coordinates
- 40.283, -74.702 (the zone’s center; the record gives no point)
Strong Wind, Middlesex
- When
- April 4, 8:30 AM EST to 11:30 AM EST
- Where
- Middlesex forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $500
- Reported by
- Mesonet
- Coordinates
- 40.440, -74.409 (the zone’s center; the record gives no point)
Strong Wind, Somerset
- When
- April 4, 8:30 AM EST to 11:30 AM EST
- Where
- Somerset forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $500
- Reported by
- Mesonet
- Coordinates
- 40.564, -74.616 (the zone’s center; the record gives no point)
Strong Wind, Hunterdon
- When
- April 4, 8:30 AM EST to 11:30 AM EST
- Where
- Hunterdon forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $500
- Reported by
- Mesonet
- Coordinates
- 40.567, -74.912 (the zone’s center; the record gives no point)
Strong Wind, Warren
- When
- April 4, 8:30 AM EST to 2:30 PM EST
- Where
- Warren forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $500
- Reported by
- Mesonet
- Coordinates
- 40.857, -74.997 (the zone’s center; the record gives no point)
Strong Wind, Morris
- When
- April 4, 8:30 AM EST to 2:30 PM EST
- Where
- Morris forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $500
- Reported by
- Mesonet
- Coordinates
- 40.862, -74.544 (the zone’s center; the record gives no point)
Strong Wind, Western Ocean
- When
- April 4, 9:00 AM EST to 4:30 PM EST
- Where
- Western Ocean forecast zone
- Measured
- 41 kt (47 mph) measured gust
- Property damage
- $500
- Reported by
- Mesonet
- Coordinates
- 39.866, -74.250 (the zone’s center; the record gives no point)
Strong Wind, Western Monmouth
- When
- April 4, 9:30 AM EST to 11:30 AM EST
- Where
- Western Monmouth forecast zone
- Measured
- 42 kt (48 mph) measured gust
- Property damage
- $500
- Reported by
- Mesonet
- Coordinates
- 40.288, -74.158 (the zone’s center; the record gives no point)
Strong Wind, Eastern Monmouth
- When
- April 4, 9:30 AM EST to 1:00 PM EST
- Where
- Eastern Monmouth forecast zone
- Measured
- 42 kt (48 mph) measured gust
- Property damage
- $500
- Reported by
- Mesonet
- Coordinates
- 40.288, -74.158 (the zone’s center; the record gives no point)
Strong Wind, Eastern Cape May
- When
- April 4, 9:30 AM EST to 1:30 PM EST
- Where
- Eastern Cape May forecast zone
- Measured
- 41 kt (47 mph) measured gust
- Property damage
- $500
- Reported by
- Mesonet
- Coordinates
- 39.085, -74.850 (the zone’s center; the record gives no point)
Strong Wind, Western Cape May
- When
- April 4, 9:30 AM EST to 1:30 PM EST
- Where
- Western Cape May forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $500
- Reported by
- Mesonet
- Coordinates
- 39.085, -74.850 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in Massachusetts, April 4, 2015$139,000 · 54 kt wind · 10 events
- Strong Wind in New York, April 4, 2015$100,000 · 9 events
- Strong Wind in Connecticut, April 4, 2015$40,000 · 2 events
- Strong Wind in Rhode Island, April 4, 2015$35,000 · 2 events
- Flooding in Indiana, April 4 to 27, 2015$23,000 · 8 events
- Strong Wind in Connecticut, April 4, 2015$25,000 · 1 event
- Wildfire in Wyoming, April 4, 20152 injured · $5,000 · 1 event
- Heavy Snow in Maine, April 4, 20153 events
- Avalanche and Frost and Freeze in Colorado, April 4, 20153 events
- Frost and Freeze in Utah, April 4, 20152 events
- Strong Wind in Pennsylvania, April 4, 2015$1,000 · 2 events
- High Wind in Texas, April 4, 20151 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 568590, 568586, 568593, 568594, 568595, 568596, 568597, 568598, 568599, 568589, 568587, 568588, 568591, 568592.